Hail, Van Buren
- When
- April 7, 6:16 PM CST
- Where
- Van Buren County, 1.04 mi W of Birmingham
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.880, -91.950
A public report of dime to nickel size hail.
Isolated thunderstorms produced dime to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Isolated thunderstorms produced dime to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 5:26 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 626 PM CDT Sun Apr 7 2019 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Sun Apr 7 2019 As expected the first round of showers and isolated thunderstorms moved across portions of eastern IA and nw IL this morning. 1/2 to 3/4 inch of rain fell in the Cedar Rapids/Iowa City/Dubuque areas, but many areas received well less than that. This first round was pretty much exiting the cwa off to the northeast. There should be a break in the rain for several hours this afternoon with visible satellite showing some breaks in the cloud cover allowing for at least some sunshine at times. With temperatures pushing well into the 60s to lower 70s and dewpoints in the mid to upper 50s, SBCAPES should rise to 600-1000 J/kg. Forecast soundings suggest decent lapse rates but shear is rather weak. Water vapor loops indicate a short wave in eastern NE and this is progged to come across the dvn cwa later this afternoon and into the evening. A few showers/isolated tstms have developed in western IA early this afternoon. && .SHORT TERM...(This Evening through Monday) ISSUED AT 300 PM CDT Sun Apr 7 2019 This evening: CAM's models develop a scattered line of showers and thunderstorms ahead of a weak cold front and the incoming short wave. These storms should push into our western counties about 5 or 6 pm and then exit our eastern counties by 10 pm. In anticipation of this line, SPC has a marginal risk of severe storms in most of the cwa. A few storms may become severe with the main risks large hail and damaging winds. However, due to the rather weak shear and somewhat limited instability this should also limit the coverage of severe weather. Overnight: With the passage of the short wave and weak cold front subsidence/drier airmass should allow for skies to become clear. A weak ridge of high pressure should also build in overnight with light west winds. This will bring a cooler night with lows dipping into the mid to upper 40s. Monday: A clipper-like system will be tracking across MN/WI with a tightening pressure gradient in our northern cwa during the afternoon. Southwest winds, gusting to 30 to 35 mph along/north of Hwy 30, sunny skies, and warm temperatures are expected. This should be the warmest day of the new work week with afternoon temperatures rising into the mid 70s at most locations. See fire weather concerns below. .LONG TERM...(Monday Night through Sunday) ISSUED AT 300 PM CDT Sun Apr 7 2019 Intense storm system mid/late week. Tuesday: Dry ahead of the developing storm system in the Rockies with highs in the lower to mid 60s. Tuesday night through Thursday: GFS/ECMWF now seems in agreement with tracking an intense storm system across the Midwest. As of now both models take the center of the cyclone just west and north of the dvn cwa. This would keep the heavy snow potential across southern MN into central WI. However, this would be close enough of a track to give portions of the dvn cwa moderate to heavy rainfall (especially our northern cwa). There may also be a severe weather risk on Thursday as the cyclone occludes and a classic dry slot pushes into the area. However, this scenario is certainly not etched in stone yet and any deviation of the track north or south would greatly change the impacts to our area. An intense cyclone in April is always troublesome. Friday: The cyclone tracks into the Great Lakes region with the possibility of rain or snow showers in our northern cwa. Much cooler with highs only in the 40s. Saturday through Sunday: Mainly dry with highs in the 50s and lows in the 30s. However, the ECMWF indicates another storm system impacting portions of the Midwest (including the dvn cwa) late in the weekend. But the GFS keeps this system in the OH Valley. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 627 PM CDT Sun Apr 7 2019 Scattered showers and thunderstorms along a weak cold front moving through eastern Iowa may impact the terminals early in the evening. The CID and BRL terminals appear to have the greatest likelihood of being impacted with MVFR conditions and thunderstorms, while an anticipated weakening trend will limit mention to just showers at DBQ and MLI. The rest of the night will have decreasing winds, clear skies and VFR conditions. Monday will remain VFR, but winds will become gusty in the afternoon from 15 to 25 kts or stronger from the southwest, especially at CID and DBQ. && .FIRE WEATHER... Issued at 300 PM CDT Sun Apr 7 2019 Monday afternoon: A clipper-like system will be tracking across MN/WI with a tightening pressure gradient in our northern cwa during the afternoon. Southwest winds, gusting to 30 to 35 mph along/north of Hwy 30 along with sunny skies, warm temperatures and RH values dipping into the lower 30s, will bring an enhanced risk for fast moving grass fires in dried vegetation. Afternoon temperatures will be rising into the mid 70s at most locations. If RH values are lower or temperatures are warmer than forecast then red flag conditions may be met in quickly drying grasses/brush. && .HYDROLOGY... Issued at 1129 AM CDT Sun Apr 7 2019 Rainfall so far today totaled around 1/2 inch or less across the area, although most spots had little or no rain at all. Thus there little, if any, impact is anticipated on area rivers from this event. Another round of showers and thunderstorms is expected midweek. The storm track is uncertain at this time, but rainfall could be heavy and sufficient to create another crest or at least slow the rate of fall depending on how much rain falls and which basins are hit. This applies to both tributaries and the mainstem Mississippi River. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Sheets FIRE WEATHER...Haase HYDROLOGY...Wolf
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1132 AM CDT Sun Apr 7 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1132 AM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected between 5 PM and 10 PM ahead of an eastward moving weak cold front, and a few of these storms may become severe. The Storm Prediction Center has a Marginal Risk of severe thunderstorms across much of the outlook area. The main threats will be large hail and damaging wind. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Monday afternoon, there will be a risk for grass fires spreading out of control in dried vegetation, across portions of eastern Iowa. Gusty southwest winds will combine with warm temperatures and low humidity to enhance the risk. Tuesday night through Thursday night, an intense large storm system will move through the Midwest. This system is likely to bring strong gradient winds and heavy rain to portions of Iowa into northern Illinois. Thunderstorms are possible as well, but the main threat from this upcoming storm system is expected to be heavy rainfall. It is too early to determine exact impacts to area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon and evening. Haase
Special Weather Statement National Weather Service Quad Cities IA/IL 654 PM CDT SUN APR 7 2019 IAC087-101-177-080030- Henry-Van Buren-Jefferson- 654 PM CDT SUN APR 7 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY...NORTHERN VAN BUREN AND JEFFERSON COUNTIES UNTIL 730 PM CDT... At 653 PM CDT, a strong thunderstorm was located near Batavia, or 10 miles east of Ottumwa, moving east at 35 mph. Penny size hail is possible with this storm. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in the Quad Cities. LAT...LON 4116 9218 4116 9160 4083 9160 4084 9218 TIME...MOT...LOC 2353Z 255DEG 31KT 4097 9223 Sheets
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SUN APR 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL SSW FAIRFIELD 41.00N 91.97W
04/07/2019 E0.50 INCH JEFFERSON IA TRAINED SPOTTER
SLIGHTLY SMALLER THAN A HALF AN INCH.
&&
DAVIDCThe Quad Cities radar (KDVN), 140 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail. Local standard time, as filed.
A public report of dime to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815924.